Dr Thomas McDonough

MSc (NUI), D Phil (Oxon)

Dr Thomas McDonough

Emeritus Professor

Department of Mathematics

Contact Details


Studied: University College Galway 1960-64, (B.Sc., M.Sc.), University of Oxford 1965-1968, (Dip.Adv.Math.,D.Phil.),

Membership of Academic and Professional Societies; L.M.S., I.M.S., H.E.A.

Area of Expertise: Representations of Hecke Algebras; Permutation Groups and Automorphism Groups of Finite Geometries.

Areas of Interest: Error Correcting Codes, Symmetric and Quasi-Symmetric Designs.

Academic Positions: University College Galway 1964-1965, University of Warwick 1968-1969, Aberystwyth University 1969- .


The codes of various affine and projective geometries, their duals and other related codes with particular reference to the existence and construction of permutation decoding sets for these codes and the determination of appropriate related information sets.

The construction and characterisation of various quasi-symmetric designs, and the investigation of certain affine designs, mutually orthogonal frequency squares and hypercubes.

Aspects of the representations of Hecke algebras of type A and the corresponding symmetric groups. 

Research Groups


McDonough, TP & Pallikaros, CA 2018, 'On embedding certain Kazhdan-Lusztig cells of Sn into cells of Sn+1', Beiträge zur Algebra und Geometrie / Contributions to Algebra and Geometry, vol. 59, no. 3, pp. 523-547. 10.1007/s13366-017-0376-0
Key, JD, McDonough, TP & Mavron, VC 2017, 'Codes from hall planes of odd order', Advances in Mathematics of Communications, vol. 11, no. 1, pp. 179-185. 10.3934/amc.2017011
Key, JD, McDonough, TP & Mavron, VC 2017, 'Improved partial permutation decoding for Reed–Muller codes', Discrete Mathematics, vol. 340, no. 4, pp. 722-728. 10.1016/j.disc.2016.11.031
McDonough, TP & Pallikaros, CA 2015, 'On double cosets with the trivial intersection property and kazhdan-lusztig cells in Sn', International Journal of Group Theory, vol. 4, no. 2, pp. 25-48.
Key, JD, McDonough, T & Mavron, VC 2014, 'Codes from Hall planes of even order', Journal of Geometry, vol. 105, no. 1, pp. 33-41. 10.1007/s00022-013-0189-8
More publications on the Research Portal